Chipmunks, Squirrels, and Skunks Oh My!

On Thursday, I had my second of twelve weekly Taxol treatments. The side effects have been mostly tolerable. The steroid, Decadron, which is taken with the Taxol, causes some unpleasant side effects though. My face, chest and arms become very red, I have trouble sleeping, I become emotional, and I become mean. Mark has given me a new nickname because of this….Decadragon. A nickname I rightfully deserve.

Chemotherapy and the drugs that you take with them effect people differently. Thankfully, like I stated above, the side effects I have been experiencing have been bearable. However, the day after I received my first Taxol treatment I woke up and noticed the left side of my chin was numb. I didn’t think too much of it, and thought it might be some type of neuropathy (often numbness or tingling in the fingers), which Taxol is notorious for. More on this later.

When I met with my oncologist, Dr. M, two weeks ago to discuss my most recent scans, and treatment options, I thought I was dealing well with the situation at hand. I was not. I explained to Dr. M how I was not feeling so positive anymore. She asked if I felt I needed to talk to a someone. At the time I said I was not sure, but Dr. M knew better. She had a social worker who works with breast cancer patients at DFCI call me. I met with the social worker on Thursday before my chemo infusion. It was a good visit.

She is a great listener, and I learned a lot about myself. I won’t get into details, but I learned what is really bothering me about my current health situation, and some things that I can do to make things better for me. 

During the time I was meeting with the social worker, my oncology nurse started to access my port for blood work. We discussed side effects I had been experiencing from the Taxol and I brought up the numb chin, and how my migraines were becoming more frequent. I actually had one during my first Taxol infusion! 

My oncology nurse relayed this information to Dr. M and my nurse practitioner. Soon after, my nurse practitioner came in and explained to me that the headaches and the numb chin are yellow flags, and that she and Dr. M want me to have an MRI. The MRI was scheduled for that evening. The social worker and I wrapped our session up and made an appointment to meet next week.

About 4 hours later my infusion was over and Mark and I walked over to imaging for my brain MRI. I dread having an MRI, and need the help of a little white pill called Ativan.  Unfortunately, the Ativan was not taken earlier enough and I was rolled into the machine feeling quite nervous. About ten minutes into the procedure, a sense of calm took over as the Ativan finally kicked in…..thank goodness. 

I knew I was feeling pretty good because all the banging noises from the MRI machine made me think of forest animals. The banging noises were the chipmunks, the clanging noises were the squirrels, the zipping noises were the skunks…..I guess you would have to have experience in an MRI machine on Ativan to completely understand. 

I have not received the results yet. I was nervous and scared about having the MRI, and what the results might show. I am not anymore. You see, years ago I decided I was not going to get worked up over things I have no control over. I am once again following my advice. Whatever the results, with the guidance of my doctor, and support from family and friends, I will get through this just like I have so many times before.

  

Advertisements

21 thoughts on “Chipmunks, Squirrels, and Skunks Oh My!

  1. Best wishes for the treatment. I love your description of your passage through the MRI machine; it is very poetic indeed. Sending positive vibes in your direction… JP

    Liked by 1 person

  2. Wishing You All the Best During Your Treatment. Sending Positive Vibes While Also Keeping You In My Thoughts And Prayers! Stay Strong and Keep the Faith! We are All Behind You Susan! Take Care!

    Liked by 1 person

  3. Thank you for sharing your journey Susan. I have yet to get to the point where I don’t freak out. I do it inside and sometimes with a wonderful psychologist I see. The screaming on the inside sometimes leaks out my eyes, then I mourn the progression I know I’m having and hope the next treatment will be the magic bullet that keeps me here a little longer. Hugs to you!

    Liked by 1 person

    • Sharon, someday you may get to the point where you don’t freak out, but if not, that’s okay too! Hang in there…..I hope that magic bullet is right around the corner. All the best to you!

      Like

  4. Susan you are a very brave courageous woman!! I admire your attitude and positive outlook! Thank you for sharing your journey with so many.. God Bless and many prayers sent to you and your family. Peace. Paula Tobin

    Liked by 1 person

  5. Susan-You always give me hope and set an amazing example of how to let go of what we cannot control and enjoy each little moment in life (even the squirrels, chipmunks, and skunks). I left my family this week at the Cape to have my MRI and it was my first time having the little helper pill. Wow does it help! Waiting on results hopefully tomorrow and I’m feeling comforted by your words of wisdom.
    You are always in my prayers. Thinking positive thoughts for those results.

    Liked by 1 person

  6. Susan,
    Love your husband’s nickname – Decadragon. I too experienced a very mean side when taking them with my Taxol. I used to say it was a good thing chemo put me into menapause, because I couldn’t imagine myself having PMS and steroids!
    Thank you for sharing your story. Your optimism and courage are extremely admirable.
    Wishing you the best and thinking of you!

    Lisa

    Liked by 1 person

  7. Susan – I am laughing and crying all at the same time! I am crying because I am scared to death (diagnosed right off the bat with stage IV breast cancer 4 months ago) and laughing because you are such a beautiful, strong, funny and compassionate lady! God Bless you and your family and I am going to follow right along with you and we are all going to be ok (crying again). Thanks for this blog!

    Julie

    Liked by 1 person

    • Hi Julie! So sorry to hear of your diagnosis. I want you to know you are absolutely correct, we are all going to be okay! Thank you for following the blog. I will try to keep you laughing. Much better than crying. 😃

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s